Flood, Douglas
- When
- March 25, 11:30 AM CST
- Where
- Douglas County, 1.79 mi ENE of Ava to 1.31 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.960, -92.620
State Highway FF was closed at Hunter Creek east of Ava due to flooding.
A band of rainfall developed on the morning of the 25th and continued to move over the same areas during the day. Rainfall amounts of 2 to 3 inches fell across areas east of Springfield along and either side of a Branson to Salem line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A band of rainfall developed on the morning of the 25th and continued to move over the same areas during the day. Rainfall amounts of 2 to 3 inches fell across areas east of Springfield along and either side of a Branson to Salem line. Flooding of low water crossings and creeks and rivers occurred and lasted into the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 25, 11:28 AM CST, 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
1228 PM CDT Mon Mar 25 2024
.KEY MESSAGES...
- Winds will remain gusty through the morning in advance of the rain,
with a Wind Advisory in effect through 1pm in the eastern
Ozarks.
- Widespread rain expected through the day, with heavy
precipitation along and southeast of a Branson to Osage Beach
line. Rainfall totals of 2-3" within the corridor of heaviest
rainfall, with localized pockets of 3"+ possible, causing
concern for flooding of low water crossings. Totals of
0.25"-0.75" to the west of I-44.
- Thunderstorm chances are low (<30%) this morning and again tonight,
with the primary concerns being non-severe wind gusts and
small hail if cells are able to organize.
- Much cooler temperatures Tuesday through Thursday morning with
a hard freeze possible Tuesday night into Wednesday morning.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 414 AM CDT Mon Mar 25 2024
Current Conditions and Synoptic Overview:
An area of low pressure has begun its ejection into the Plains,
currently located over western KS. This cyclone has already brought
severe weather to the central Plains, with widespread winter weather
concerns along its northern edge. RAP mesoanalysis shows strong warm
air advection ahead of the low in conjunction with an impressive low-
level jet (55-65kt) that is hoisting moisture into the eastern
Plains. MIRS-indicated PWATs in excess of 1"+ have already been
observed near the KS/MO border, advancing east and supporting the
developing rain bands moving in from southwest to northeast.
Widespread synoptic lift within the left exit region of the upper-
level jet will support the continued growth of the complex along the
western side of the axis of highest moisture transport.
Equally as impactful, Sunday saw some fierce winds, with widespread
sustained speeds of 20mph+ and gusts in excess of 35mph. As the
cyclone continues to deepen and move closer to us, the surface
pressure gradient will tighten further and strengthen winds ahead of
the bulk of the precipitation this morning in the eastern Ozarks. A
Wind Advisory remains in effect through 1pm for the eastern half of
the area.
Today through Tonight:
Winds: As previously alluded, winds will strengthen and peak on
Monday morning in areas east of Springfield. Widespread sustained
speeds of 20-30mph with gusts up to 35-40mph are expected at their
highest, with the eastern Ozarks likely to see the highest winds.
It'll still be pretty windy, but those values are below Wind
Advisory criteria, so the Wind Advisory has been cancelled for the
western portion of the CWA effective immediately.
Rain: As the low continues to progress east, the precipitation
shield will expand into widespread blob rain ahead of the front as
the nocturnal LLJ strengthens and moves further east into our area.
The divergence aloft is providing more than sufficient lift to
realize the moisture, so the heaviest rain will be right along the
axis of strongest moisture transport. This axis will be roughly
along and southeast of a Branson-to-Osage Beach line as the IVT
reaches and exceeds 750 kg/m*s. The precipitation gradient is so
pronounced to the northwest because the parent low will occlude over
Kansas as it catches up to the low-level jet, and low-level (850-
700mb ish) convergence will initiate a secondary, pseudo-stationary
front. The complex will stall as the parent low begins to pivot
northward, further enhancing lifting and allowing for deeper
convective precipitation to develop along the short-lived boundary.
Rain rates of 1-2"/hr can be expected in this corridor, with total
QPF values between 2-3". Embedded pockets of totals in excess of 3"
could occur, with HREF local probability-matched means suggesting a
bullseye of sorts with totals that high. Outside of this corridor,
totals of 0.25"-0.75" can be expected.
Flooding: With rain rates of over an inch per hour and the bulk of
the precipitation falling within just a couple of hours, flooding
does become a concern, especially with how many low water crossings
this area has. However, CREST soil moisture values are between 10-
30% at this point, which will help lower the chances of flooding.
Flash flood guidance suggests anything more than 1.75-2"/hr or 2.25-
2.5"/3hr will result in flooding. At the very least, low water
crossings will need to be very closely monitored and should be
prepared for some flooding. It's a whole megillah, but long story
short, the duration of the increased-intensity rain and rainfall
rates will determine how widespread in nature the flooding threat
will get.
Severe potential: No severe potential expected with this first
round, but CAMs indicate that a couple of clusters of multicell
storms will develop behind the blob rain along the cold front as it
moves through. These storms will be fairly fast moving, and limited
instability (no more than 500-600 J/kg of MUCAPE and even less
SBCAPE) will significantly limit the severe thunderstorm potential.
However, veered low-level wind profiles and dramatic speed shear
paired with the cold frontal lift introduces the potential of some
gusty winds ahead of and behind the front and a limited threat for
small hail if any cells are able to organize.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 414 AM CDT Mon Mar 25 2024
Cold temperatures: With deep cold air advection on the backside of
the cyclone, temperatures will plummet starting Monday night,
falling into the 30s. High temperatures will only reach mid-40s to
low 50s on Tuesday. Temperatures will fall further Tuesday night
into Wednesday as the cold air mass settles in, with sub-freezing
temperatures across the region. Lows in the mid-20s in central MO
and low 30s in southern MO means everyone should prepare for a hard
freeze into Wednesday morning. Temperatures will reach mid- to upper-
50s on Wednesday, but sub-freezing temperatures return Wednesday
night, with the lowest temperatures out east where the terrain
allows more localized pockets of cold air to sink.
Warm temperature whiplash: Spring is in swing, with a strong signal
for temperatures increasing back above normal after Wednesday. NBM
temperature spreads are astonishingly low with this warming trend,
with all members within 3 degrees of each other for Thursday and
Friday's highs. Temperatures will be 10-15 degrees above normal by
Friday, reaching mid- to upper-70s by Saturday and Sunday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1220 PM CDT Mon Mar 25 2024
For the 18z TAFS, rainfall continues at BBG/SGF but has ended at
JLN. Ceilings have risen to VFR level but heavier embedded
rainfall has dropped visibility into MVFR with the lighter rain
generally in VFR. The band of rain will be slow to progress
eastward today, but we should see clearing during the evening.
Will see lower ceilings in the MVFR category redevelop overnight
into Tuesday morning. Gusty winds will continue this afternoon
out of the south, but will switch to the west-southwest behind a
front this evening and remain gusty.
&&
.CLIMATE...
Issued at 435 AM CDT Sun Mar 24 2024
Record Precipitation:
March 25:
KVIH: 1.95/1904
KUNO: 1.40/2010
Record High Temperatures:
March 30:
KVIH: 80/1967
KUNO: 82/1963
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Wind Advisory until 1 PM CDT this afternoon for MOZ056>058-
069>071-080>083-091-092-096>098-105-106.
&&
SHORT TERM...Camden
LONG TERM...Camden
AVIATION...Lindenberg
CLIMATE...CamdenHazardous Weather Outlook National Weather Service Springfield MO 505 AM CDT Mon Mar 25 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 505 AM CDT Mon Mar 25 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Elevated excessive rainfall risk. Elevated non thunderstorm wind risk. Limited frost risk. DISCUSSION... Widespread shows and heavy rain to persist through the day, with heaviest rainfall amounts in the corridor along and southeast of I-44 where the strongest rain bands set up and train. Rainfall totals of 2-3" within this corridor will cause flooding of low water crossings. A few embedded thunderstorms with cloud to ground lightning will be possible. Thunderstorms are possible again tonight with the cold frontal passage, but are expected to remain below severe limits. The cold front will drop temperatures to near or a few degrees below freezing early Tuesday morning, introducing a limited frost risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Colder temperatures arrive next week with morning low temps at or below freezing Tuesday through Thursday mornings. Those with sensitive outdoor vegetation will need to take the proper precautions, especially on Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Camden
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
State Highway FF was closed at Hunter Creek east of Ava due to flooding.
State Highway AB was closed at Wolf Creek due to flooding.
State Highway T was closed due to flooding at Possum Walk Creek in southern Ozark County.
State Highway Y was closed due to flooding at Cowskin Creek.
State Highway 95 was closed due to flooding at Bryant Creek.
State Highway BB was closed due to flooding along the Big Piney River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159382, 1159383, 1159386, 1159393, 1159391, 1159389.